Brugada syndrome with aborted sudden cardiac death related to liquorice-induced hypokalemia

Med Princ Pract. 2010;19(6):485-9. doi: 10.1159/000320309. Epub 2010 Sep 28.

Abstract

Objective: It was the aim of this study to report an aborted cardiac arrest due to ventricular fibrillation and electrocardiographic changes consistent with Brugada syndrome due to liquorice-induced hypokalemia.

Clinical presentation and intervention: Ventricular fibrillation was witnessed in a 50-year-old woman who was admitted to our emergency department with a history of liquorice ingestion, a herbal product. After stopping liquorice ingestion, the Brugada-like electrocardiographic pattern changed progressively with potassium replacement. A diagnosis of Brugada syndrome was made after the ajmaline challenge test. The patient was discharged with an implantable cardioverter defibrillator and had an uneventful follow-up.

Conclusion: This report illustrates the importance of the investigation for herbal medications in the detailed history of a patient in the cases of electrolyte disturbances and the potential role of hypokalemia in the induction of malignant arrhythmia in Brugada syndrome.

Publication types

  • Case Reports

MeSH terms

  • Brugada Syndrome / complications*
  • Death, Sudden, Cardiac / etiology*
  • Electrocardiography
  • Female
  • Glycyrrhiza / poisoning*
  • Humans
  • Hypokalemia / chemically induced*
  • Middle Aged
  • Ventricular Fibrillation / chemically induced